OBJECTIVE: Fatal reactions to the combination of ketamine-medetomidine and thiopental in Wistar rats are described in two different models of orthodontic tooth movement.
MATERIALS AND METHODS: Thirty male rats were divided into two groups that required repeated anaesthesia during a 42-day study period, once a week or more frequently depending on the experimental group. The combination of ketamine [50 mg/kg body weight (b.w.)] and medetomidine (67 µg/kg b.w.) was administered intraperitoneally. Thiopental (8.3 mg/kg b.w.) was administered intraperitoneally 5 minutes later, barring any observable adverse reactions to the anaesthesia.
RESULTS: Twelve animals died, though none during the first two procedures. Three animals died shortly after the administration of a ketamine-medetomidine combination, and the remainder died 10-25 minutes later. Only four of the affected animals received thiopental before their death on a particular day. As ten rats died in the more frequently anaesthetized group, repeated anaesthesia was suspected to be the cause of the increased mortality.
CONCLUSIONS: Obstruction of the respiratory airways by saliva with subsequent suffocation may have been one of the causes of death, as it appeared in all the affected animals. Although the combination of ketamine and an alpha-2 adrenergic agonist is generally considered to be safe in rats, we propose that studies utilizing protocols requiring repeated anaesthesia adhere to a minimum safety period of 8.5 days between anaesthesia events. Alternative anaesthetic protocols should be employed if adherence to this is not possible due to the nature of the study.Free PDF Download
This work is licensed under a Creative Commons Attribution-NonCommercial-NoDerivatives 4.0 International License
To cite this article
J. Sajovic, M. Trandafilović, G. Drevenšek, J. Kužner, M. Drevenšek
Frequently applied ketamine, medetomidine and thiopental anaesthesia induces high mortality in Wistar rats
Eur Rev Med Pharmacol Sci
Vol. 26 - N. 1